American Options

  • Norbert Hilber
  • Oleg Reichmann
  • Christoph Schwab
  • Christoph Winter
Part of the Springer Finance book series (FINANCE)


Pricing American contracts requires, due to the early exercise feature of such contracts, the solution of optimal stopping problems for the price process. Similar to the pricing of European contracts, the solutions of these problems have a deterministic characterization. Unlike in the European case, the pricing function of an American option does not satisfy a partial differential equation, but a partial differential inequality, or to be more precise, a system of inequalities. We consider the discretization of this inequality both by the finite difference and the finite element method where the latter is approximating the solutions of variational inequalities. The discretization in both cases leads to a sequence of linear complementarity problems (LCPs). These LCPs are then solved iteratively by the PSOR algorithm. Thus, from an algorithmic point of view, the pricing of an American option differs from the pricing of a European option only as in the latter we have to solve linear systems, whereas in the former we need to solve linear complementarity problems.


Variational Inequality Option Price Linear Complementarity Problem American Option European Contract 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Y. Achdou and O. Pironneau. Computational methods for option pricing, volume 30 of Frontiers in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, 2005. zbMATHCrossRefGoogle Scholar
  2. 11.
    G. Barone-Adesi. The saga of the American put. J. Bank. Finance, 29(11):2909–2918, 2005. CrossRefGoogle Scholar
  3. 12.
    G. Barone-Adesi and R.E. Whaley. Efficient analytic approximation of American option values. J. Finance, 42(2):301–320, 1987. CrossRefGoogle Scholar
  4. 15.
    A. Bensoussan and J.-L. Lions. Applications of variational inequalities in stochastic control, volume 12 of Studies in Mathematics and Its Applications. North-Holland, Amsterdam, 1982. zbMATHGoogle Scholar
  5. 25.
    M.J. Brennan and E.S. Schwartz. The valuation of American put options. J. Finance, 32(2):449–462, 1977. MathSciNetCrossRefGoogle Scholar
  6. 33.
    P. Carr. Randomization and the American put. Rev. Finance, 11(3):597–626, 1998. MathSciNetGoogle Scholar
  7. 47.
    C.W. Cryer. The solution of a quadratic programming problem using systematic overrelaxation. SIAM J. Control, 9:385–392, 1971. MathSciNetCrossRefGoogle Scholar
  8. 70.
    R. Geske and H.E. Johnson. The American put option valued analytically. J. Finance, 39(5):1511–1524, 1984. CrossRefGoogle Scholar
  9. 77.
    C. Hager and B. Wohlmuth. Semismooth Newton methods for variational problems with inequality constraints. GAMM-Mitt., 33:8–24, 2010. MathSciNetzbMATHCrossRefGoogle Scholar
  10. 84.
    M. Hintermüller, K. Ito, and K. Kunisch. The primal–dual active set strategy as a semismooth Newton method. SIAM J. Optim., 13:865–888, 2003. zbMATHCrossRefGoogle Scholar
  11. 87.
    M. Holtz and A. Kunoth. B-spline based monotone multigrid methods with an application to the pricing of American options. In P. Wesseling, C.W. Oosterlee, and P. Hemker, editors, Multigrid, multilevel and multiscale methods, Proc. EMG, 2005. Google Scholar
  12. 92.
    K. Ito and K. Kunisch. Semi-smooth Newton methods for variational inequalities of the first kind. M2AN Math. Model. Numer. Anal., 37:41–62, 2003. MathSciNetzbMATHCrossRefGoogle Scholar
  13. 98.
    P. Jaillet, D. Lamberton, and B. Lapeyre. Variational inequalities and the pricing of American options. Acta Appl. Math., 21(3):263–289, 1990. MathSciNetzbMATHCrossRefGoogle Scholar
  14. 121.
    A.-M. Matache, P.-A. Nitsche, and Ch. Schwab. Wavelet Galerkin pricing of American options on Lévy driven assets. Quant. Finance, 5(4):403–424, 2005. MathSciNetzbMATHCrossRefGoogle Scholar
  15. 126.
    K.-S. Moon, R.H. Nochetto, T. von Petersdorff, and C.-S. Zhang. A posteriori error analysis for parabolic variational inequalities. M2AN Math. Model. Numer. Anal., 41(3):485–511, 2007. MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Norbert Hilber
    • 1
  • Oleg Reichmann
    • 2
  • Christoph Schwab
    • 2
  • Christoph Winter
    • 3
  1. 1.Dept. for Banking, Finance, Insurance, School of Management and LawZurich University of Applied SciencesWinterthurSwitzerland
  2. 2.Seminar for Applied MathematicsSwiss Federal Institute of Technology (ETH)ZurichSwitzerland
  3. 3.Allianz Deutschland AGMunichGermany

Personalised recommendations